Colorado, 2014Winter Storm and Winter Weather in Colorado, March 6 to 7, 2014
March 6 to 7, 2014 · NWS GJT · 6 events in 6 counties and zones
A moist Pacific trough resulted in significant snowfall for many mountain areas across western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific trough resulted in significant snowfall for many mountain areas across western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 6, 2:39 PM MST, 21 minutes earlier.
Area forecast discussion, Mar 6, 2:39 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
239 PM MST THU MAR 6 2014
.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 239 PM MST THU MAR 6 2014
THE FORECAST STILL LOOKS ON TRACK. THE 18Z NAM MATCHES THE GFS
TIMING STARTING NORTHERN MTN SHOWERS SOON AFTER SUNSET. JET
WEAKENS AS THE SYSTEM WORKS OVER THE REGION TONIGHT. WIDESPREAD
SHOWERS ARE EXPECTED ALONG THE COLD FRONT BECOMING MORE SCATTERED
IN COVERAGE BEHIND. THE FRONT WORKS THROUGH NE UTAH
9-11PM...THROUGH ALONG A LINE FROM VAIL PASS TO MEXICAN HAT UTAH
BY SUNRISE...THEN THROUGH ALL OF THE FORECAST AREA BEFORE NOON
FRIDAY. SNOW LEVELS DROP TO THE NORTHERN VALLEY BOTTOMS BY
SUNRISE...TO AROUND 8KFT MSL SOUTH. CONVECTION WILL PRODUCE
OCCASIONAL GRAUPEL AT LOWER ELEVATIONS THAN THE SNOW LINE. THE
-26C COLD CORE WORKS OVER THE NORTH IN THE AFTERNOON AND TO THE
CENTRAL CONTINENTAL DIVIDE FRIDAY NIGHT. INSTABILITY IS STILL
PRESENT OVER SW CO FRIDAY AFTERNOON SO ADDED ISOLATED
THUNDERSTORMS TO THE WEATHER WORDING ALONG WITH SMALL HAIL. ALSO
ADDED AFTERNOON ICE PELLETS TO THE NW COLORADO ZONES.
HIGHLIGHTS LOOK ON TRACK. THE NW SAN JUANS MAY GET CLOSE TO
ADVISORY CRITERIA. NW CO ADVISORIES MAY NEED TO BE EXTENDED INTO
FRIDAY EVENING. A SECOND DISTURBANCE PROVIDES SOME LIFT FRIDAY
NIGHT ON THE BACK SIDE OF THE LARGER TROUGH. T700 OF -8C ACROSS
THE NORTH WILL ADD SOME SNOW EFFICIENCY. BUT OVERALL SNOW DENSITY
IS EXPECTED TO BE A SPRING-LIKE 10:1 OR SO.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 239 PM MST THU MAR 6 2014
THE TROUGH DROPS SOUTH OF COLORADO SATURDAY AND EXHIBITS SOME
SPLITTING AS ENERGY PUSHES THE BASE INTO EXTREME EASTERN AZ WHILE
THE NORTHERN PART SHEARS EAST INTO THE MID-MISSISSIPPI VALLEY. DRIER
AIR SPREADS IN FROM THE NORTHWEST AS THIS OCCURS. SCATTERED SHOWERS
WILL PERSIST OVER THE SAN JUAN MOUNTAINS AND ALONG THE CENTRAL
DIVIDE SATURDAY MORNING AND OVER THE SAN JUANS SATURDAY AFTERNOON AS
THE SHEAR AXIS SLIPS SOUTH OF THE CO BORDER.
UPPER LEVEL RIDGING WILL BRING MOSTLY SUNNY AND DRY CONDITIONS
SUNDAY WITH MODERATING TEMPS. RIDGE BREAKS DOWN BY MONDAY AS THE
NEXT PACIFIC STORM MOVES INLAND...WITH MONDAY PERHAPS THE WARMEST
DAY NEXT WEEK UNDER WESTERLY FLOW ALOFT. BOTH THE 12Z GFS AND ECMWF
SHOW A 700 MB COLD FRONT REACHING NE UT BY MON EVENING AND PUSHING
TO THE SAN JUANS BY TUE MORNING. THE GFS KEEPS IT OVER THE SOUTH
THROUGH TUESDAY WHILE THE MORE AMPLIFIED ECMWF DRIVES IT INTO NM AS
SECONDARY ENERGY UPSTREAM DIGS THE TROUGH ACROSS ERN UT/WRN CO.
MONDAY CURRENTLY LOOKS DRY THOUGH LIGHT PRECIPITATION MAY REACH THE
FAR NORTHERN MOUNTAINS MONDAY AFTERNOON. THE BETTER CHANCE OF
PRECIPITATION IS MONDAY NIGHT AND TUESDAY.
A CHANCE OF SHOWERS SHOULD LINGER WED IN NW FLOW AS THE UPPER RIDGE
REBOUNDS OVER THE INTERMOUNTAIN WEST. DRY WEATHER IS ANTICIPATED
THURSDAY. ECMWF IS FASTER THAN THE GFS BRINGING THE NEXT PACIFIC
SYSTEM ASHORE OVER THE PACNW AS THE ACTIVE WEATHER PATTERN CONTINUES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 239 PM MST THU MAR 6 2014
VFR AT ALL TAF SITES THROUGH 06Z TONIGHT. AREAS OF SNOW AND MTN
TOP OBSCURATIONS WILL INCREASE OVER THE MOUNTAINS NORTH OF
I-70 00-06Z...SPREADING INTO THE CENTRAL MTNS 06-12Z...AND SOUTHERN
MOUNTAINS 12-18Z.
SHOWERS WILL PRODUCE PERIODS OF MVFR CIGS AND VSBY AT KVEL
03-12Z. PERIODS OF MVFR/IFR CONDITIONS TO IMPACT KASE...KEGE
09-15Z... AND KTEX 12-18Z. ALL OTHER TAF SITES WILL SEE VFR EXCEPT
SCT MVFR IN -SHRAGS. LOCAL WIND GUSTS OF 30-40 MPH ARE POSSIBLE
NEAR SHOWERS PRODUCING CONVECTIVE TURBULENCE.
AFTER 18Z SHOWERS BECOME MORE CONVECTIVE AND SCATTERED IN NATURE
WITH MTNS FREQUENTLY OBSCURED AND OCCASIONAL MVFR/ISOLD IFR
CONDITIONS AT ALL TAF SITES. ISOLATED AFTERNOON THUNDERSTORMS
POSSIBLE OVER THE SAN JUAN MTNS INCLUDING KTEX.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 8 PM MST
FRIDAY ABOVE 9000 FEET FOR THE COZ009-010-012.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
FRIDAY COZ004-013.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
FRIDAY ABOVE 9000 FEET FOR THE UTZ023.
&&
SHORT TERM...JOE
LONG TERM...JAD
AVIATION...JOEHazardous weather outlook, Mar 6, 5:47 AM MST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MST THU MAR 6 2014
COZ001>014-017>023-UTZ022>025-027>029-071300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
547 AM MST THU MAR 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECT TODAY...BUT SNOW SPREADS ACROSS
THE NORTHERN MOUNTAINS TONIGHT. SNOW WILL SPREAD SOUTHWARD ACROSS
THE CENTRAL MOUNTAINS OF WESTERN COLORADO LATE TONIGHT. EXPECT
ROADS OVER MOUNTAIN PASSES TO BECOME SNOW PACKED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MOUNTAIN SNOW ACROSS NORTHEAST UTAH...NORTHWEST AND WEST CENTRAL
COLORADO MOUNTAINS WILL CONTINUE IN THE MORNING BUT TAPER OFF TO
NUMEROUS SNOW SHOWERS IN THE AFTERNOON. SNOW AMOUNTS WILL
GENERALLY RANGE FROM 5 TO 10 INCHES WITH UPWARDS TO 12 INCHES NEAR
TIMBERLINE. LESSER SNOW AMOUNTS ARE EXPECTED FOR THE SOUTHERN
MOUNTAINS.
SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE SAN JUAN MOUNTAINS
OF SOUTHWEST COLORADO ON SATURDAY.
THE NEXT CHANCE FOR MOUNTAIN SNOW WILL BE NEXT TUESDAY AND
WEDNESDAY...ESPECIALLY FOR THE NORTHERN MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 6, 3:00 PM MST to March 7, 8:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 11 inches were measured across the area. Locally higher amounts included 15 inches at Aspen Mountain Ski Area.
Winter Storm, Grand and Battlement Mesas
- When
- March 6, 11:00 PM MST to March 7, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Around 12 inches of new snow was measured across half of this mountain zone, including Powderhorn Ski Area. Snowfall amounts of 5 to 10 inches were measured across the remainder of the area.
Winter Weather, Elkhead and Park Mountains
- When
- March 7, 12:00 AM MST to 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 7 inches were measured across the area.
Winter Weather, Flattop Mountains
- When
- March 7, 12:00 AM MST to 8:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 6 inches were measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- March 7, 12:00 AM MST to 10:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- March 7, 12:00 AM MST to 6:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals of 3 to 8 inches were measured across the area. Locally higher amounts included 12 inches at the avalanche monument on Highway 550. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in North Carolina, March 6 to 7, 2014$22 million · 14 events
- Debris Flow in California, March 6, 2014$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, March 6, 20141 injured · 8 events
- High Wind in Wyoming, March 6, 201450 kt wind · 13 events
- Tornado and Damaging Winds in Florida, March 6, 2014EF0 · 11 events
- Heavy Snow in North Carolina, March 6 to 7, 201411 events
- Winter Storm in North Carolina, March 6 to 7, 20149 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20146 events
- Winter Weather in North Carolina, March 6 to 7, 20146 events
- Waterspouts in Gulf of Mexico, March 6, 20144 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 6, 20144 events
- Winter Storm in Virginia, March 6 to 7, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514893, 514900, 514889, 514891, 514895, 514903.